South Dakota, 2013

Flash Flooding and Damaging Winds in South Dakota, June 22 to 23, 2013

June 22 to 23, 2013 · NWS ABR · 8 events in 7 counties and zones

Multiple thunderstorms brought some severe winds along with heavy rain and flash flooding across parts of central and northeast South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Multiple thunderstorms brought some severe winds along with heavy rain and flash flooding across parts of central and northeast South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 22, 5:10 PM MST, 33 minutes earlier.

Area forecast discussion, Jun 22, 5:10 PM MST, 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
710 PM CDT SAT JUN 22 2013

.UPDATE...
00Z AVIATION DISCUSSION UPDATED BELOW.

&&
.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
FORECAST CHALLENGES INCLUDE SEVERE THUNDERSTORM POTENTIAL
TONIGHT...SUNDAY AFTERNOON AND AGAIN MONDAY AFTERNOON/NIGHT ALONG
WITH HEAVY RAIN/FLASH FLOODING POTENTIAL TONIGHT.

CURRENTLY...THE CWA HAS BEEN PARTLY TO MOSTLY SUNNY ALL DAY SO
PLENTY OF DAYTIME HEATING AND LOW LEVEL MOISTURE RECOVERY HAS THE
REGION DESTABILIZING. TEMPERATURES ARE CLIMBING THROUGH THE 70S
INTO THE LOW TO MID 80S ON GENERALLY LIGHT WINDS.

ONE WEAK MID-LEVEL SHORTWAVE/PV ANOMALY LIFTING INTO EASTERN SOUTH
DAKOTA THIS AFTERNOON COULD TOUCH OFF A FEW ELEVATED THUNDERSTORMS
MAINLY ALONG AND SOUTH OF A LINE FROM AROUND FORT THOMPSON TO
WHEATON AS IT INTERACTS WITH A FAIRLY PRONOUNCED 850HPA-700HPA
WAA/MOISTURE ADVECTION REGION. THE HIGHER CHANCES FOR SEVERE
THUNDERSTORM ACTIVITY APPEARS TO BE FOCUSED MORE-SO ACROSS THE
WESTERN CWA LATER THIS EVENING AT OR AFTER APPX 9 PM CDT AS STRONG
TO SEVERE CONVECTION IS EXPECTED TO ORGANIZE OVER WESTERN SOUTH
DAKOTA LATE THIS AFTERNOON AND PUSH INTO THE CENTRAL PART OF THE
STATE THIS EVENING. LARGE HAIL IS POSSIBLE...BUT STRONG DAMAGING
WINDS APPEAR TO BE A HIGH PROBABILITY SEVERE WEATHER THREAT-TYPE
AT THIS TIME. PLENTY OF SHEAR AND INSTABILITY AROUND AS A MUCH
STRONG UPPER WAVE/PV ANOMALY ROTATES UP INTO THE REGION OVERNIGHT
TO KEEP CONVECTION GOING INTO THE EARLY MORNING HOURS. STORMS WILL
BE TAPPING PERHAPS 1.75 INCH OR GREATER PWAT AIR IN THE LOW TO MID
LEVELS OF THE ATMOSPHERE SUGGESTING TORRENTIAL RAINFALL IS
POSSIBLE AGAIN WITH STORMS THIS AFTERNOON THROUGH LATE TONIGHT.
SOME CREEKS...STREAMS AND RIVERS ARE BEGINNING TO RESPOND TO ALL OF
THE RECENT RAINFALL OF THE PAST THREE NIGHTS RESULTING IN SWOLLEN
OR IN SOME CASES FLOODING CONDITIONS. KEEPING THE FLASH FLOOD
WATCH GOING THROUGH TONIGHT.

CONDITIONS ARE EXPECTED TO RESET ON SUNDAY...WITH A SURFACE TROF
WORKING EAST INTO MINNESOTA IN THE LATE AFTERNOON. PLENTY OF
INSTABILITY/SHEAR WILL BE IN PLACE ACROSS THE EASTERN CWA AS THIS
SURFACE TROF IS PUSHING EAST. THERE COULD BE A FEW STRONG STORMS
DEVELOPING OVER THE FAR EASTERN ZONES OF THIS CWA BEFORE
CONVECTION SLIPS OVER INTO MINNESOTA.

THEN...CONDITIONS SHOULD DRY OUT FOR SUNDAY NIGHT AND MONDAY
BEFORE RETURN FLOW MOISTURE ADVECTION/LOW LEVEL WAA MONDAY
AFTERNOON AND NIGHT BRINGS THE THREAT OF THUNDERSTORMS BACK INTO
THE FORECAST MAINLY MONDAY NIGHT.

TEMPERATURES ARE EXPECTED TO BE THEIR WARMEST ON MONDAY.
HOWEVER...CONDITIONS ARE NOT EXPECTED TO BE MUCH MORE THAN 5 TO 10
DEGREES ABOVE NORMAL OVER THE NEXT FEW DAYS.

.LONG TERM...TUESDAY THROUGH SATURDAY

MEDIUM RANGE MODELS IN GOOD AGREEMENT WITH RISING HEIGHTS AND A
FLAT RIDGE IN PLACE THROUGH THURSDAY. BY THE WEEKEND...THE RIDGE
WILL STRENGTHEN ACROSS THE WESTERN USA WITH EASTERN SOUTH DAKOTA
UNDER NORTHWEST FLOW ALOFT. THIS WILL MEAN TEMPS WILL BE VERY
WARM THROUGH THE WEEK WITH MORE NEAR SEASONAL TEMPS (COOLING
TREND) SHOWING UP FOR NEXT WEEKEND. NO CLEAR CUT SIGNALS FOR
THUNDERSTORM EVENTS...SO WILL KEEP THE TREND OF DRY EXTENDED GRIDS
IN PLACE.

&&

.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

A STRONG UPPER LEVEL LOW PRESSURE TROUGH WILL SWING ACROSS THE
REGION WITH A SURFACE COLD FRONT TRAILING IN BEHIND TONIGHT AND
EARLY SUNDAY. THIS WILL BRING STRONG UPPER LEVEL LIFT ALONG WITH
SURFACE FORCING RESULTING IN NUMEROUS SHOWERS AND THUNDERSTORMS
MOVING ACROSS THE REGION. HAVE SHOWERS AND VICINITY THUNDERSTORMS
IN FOR ALL TERMINALS. WILL LIKELY HAVE THUNDER AT THE STATIONS BUT
DIFFICULT TO TIME AT THIS POINT. WINDS WILL SHIFT TO THE NORTHWEST
BEHIND FRONT TONIGHT AND BECOME BREEZY ON SUNDAY AT 15 TO 20 KNOTS
WITH HIGHER GUSTS. ALSO...EXPECT CONDITIONS TO BE MAINLY VFR
THROUGH SUNDAY AFTERNOON EXCEPT FOR IN AND CLOSE TO THUNDERSTORMS
WHERE VISIBILITIES AND CEILINGS COULD BECOME MVFR ALONG WITH
STRONG VARIABLE WINDS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH UNTIL 7 AM CDT SUNDAY FOR BROWN-CLARK-
     CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS-SPINK.

MN...FLASH FLOOD WATCH UNTIL 7 AM CDT SUNDAY FOR BIG STONE-TRAVERSE.

&&

UPDATE...MOHR
SHORT TERM...DORN
LONG TERM...SCARLETT
AVIATION...MOHR

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 22, 2:47 AM MST, 14 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
447 AM CDT SAT JUN 22 2013

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-231000-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
447 AM CDT SAT JUN 22 2013 /347 AM MDT SAT JUN 22 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THE BEST CONDITIONS FOR SEVERE STORMS WILL SET UP ACROSS NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA TODAY AND
TONIGHT. HOWEVER...SEVERE STORMS ARE POSSIBLE ACROSS THE ENTIRE
REGION TODAY. LARGE HAIL...STRONG WINDS...TORNADOES...AND HEAVY
RAIN ARE ALL POSSIBLE WITH ANY STORMS THAT DO DEVELOP.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE LOW PRESSURE SYSTEM WILL MOVE OUT OF THE REGION ON
SUNDAY...HOWEVER SEVERAL ADDITIONAL CHANCES FOR SHOWERS AND
THUNDERSTORMS ARE FORECAST THROUGH THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

SERR

The radar

The Bismarck radar (KBIS), 161 km away, was scanning. The volume nearest the first event began at 00:42 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 4 flash flood. Local standard time, as filed.

Thunderstorm Wind, Corson

When
June 22, 5:43 PM MST
Where
Corson County, 5.57 mi ESE of Athboy
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.530, -101.830

Thunderstorm Wind, Dewey

When
June 22, 6:20 PM MST
Where
Dewey County, 1.38 mi N of Isabel
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
45.400, -101.430

Sixty mph winds were estimated.

Thunderstorm Wind, Corson

When
June 22, 6:58 PM MST
Where
Corson County, 4.86 mi N of Little Eagle
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
45.740, -100.810

Sixty mph winds were estimated.

Thunderstorm Wind, Lyman

When
June 22, 9:55 PM CST
Where
Lyman County, 1 mi W of Oacoma
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
43.800, -99.420

Flash Flood, Hand

When
June 22, 11:14 PM CST to June 23, 3:00 AM CST
Where
Hand County, 0.52 mi SSE of Miller to 0.96 mi NE of Miller
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.514, -98.974

Heavy rain resulted in flooded roads in and around Miller.

Flash Flood, Deuel

When
June 23, 4:00 AM CST to 6:00 AM CST
Where
Deuel County, Clear Lake Muni Arpt to 0.76 mi WSW of Clear Lake Muni Arpt
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
44.770, -96.680

Very heavy rains caused flash flooding of several roads in and around Clear Lake. Some culverts were also washed out.

Flash Flood, Spink

When
June 23, 4:00 AM CST to 5:00 AM CST
Where
Spink County, 4.82 mi SSW of Tulare to 4.5 mi SSW of Tulare
Cause
Heavy Rain
Reported by
CoCoRaHS
Coordinates
44.670, -98.550

Heavy rain caused flash flooding of a township road south of Tulare.

Flash Flood, Hamlin

When
June 23, 5:00 AM CST to 6:00 AM CST
Where
Hamlin County, 0.69 mi N of Hayti to 0.86 mi N of Hayti
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.660, -97.200

Very heavy rains of two to four inches resulted in many roads under water.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464493, 464494, 464495, 464496, 464472, 464484, 464487, 464491.